Advil Beats Panadol For Pain Relief

Advil Beats Tylenol For Pain Relief

Advil, Panadol and aspirin all claim to treat minor aches and pains, but they're not interchangeable. Ibuprofen (the ingredient in Advil) works the best in most cases — but all three are probably less effective (and less safe) than you've been assuming.

Picture: Eyesogreen

Julia Belluz at Vox asked experts about the three drugs, including Oxford pain researcher Andrew Moore:

Like all good evidence-based medicine thinkers, he was able to provide a very practical answer: "If you're talking about aspirin in doses of 500 to 1,000 mg or two tablets, 30 per cent of people get relief from acute pain. For acetaminophen [Tylenol] at doses of 500 to 1,000 mg, about 40 per cent have a success. For ibuprofen, in its normal formulation at something around 400 mg or two tablets, about 50 per cent have success."

That's for acute pain, like you'd get from a specific injury. Ibuprofen also beats paracetamol for chronic pain and for headaches, and another expert offered the opinion that paracetamol "is an old drug, obsolete, and should be avoided altogether." In several studies, it didn't work at all.

There are other differences though: Ibuprofen can cause kidney damage and bleeding in your digestive system (especially if you take high doses for a long time); paracetamol is bad for your liver, especially if you've been drinking; and aspirin can cause stomach irritation and interferes with blood clotting. Paracetamol is probably safest for a baby with a fever, and some people (including pregnant women) should avoid ibuprofen. So check with a doctor to be sure, and in the meantime read up at the link below for more on the differences between these common painkillers.

Should You Take Tylenol, Advil, or Aspirin for Pain? Here's What the Evidence Says [Vox]


Comments

    Yes I remember from my days as a psychiatric nurse thinking that if people knew how potentially lethal Paracetamol (the ingredient in Panadol) really is, and in taking not too much more than the recommended dose that it would actually be banned rather then being available even from the supermarket (there's a lot of drugs that don't have as potentially severe side effects that are only available over the counter from the pharmacy yet anybody kids included can buy Panadol just about anywhere and in as large a quantity as they want). Also definitely not recommended if anybody is suicidal as it takes days to actually die and is very painful too with the liver damage it causes

      I'd probably recommend not committing suicide no matter what drugs you'd use.

      Don't worry, most of us with suicidal ideations know how painful and slow it is to die from an overdose of Panadol and go for more painless and effective methods. Sadly though, those that we leave behind are the ones who DO suffer our loss, and for decades. Lifeline: 13 11 14

    Yup, Ibuprofen is pretty much best, However, different people seem to react better to one NSAID than another.
    In my particular case, Aspirin is better at lowering a fever than either Paracetamol or ibuprofen.

    Last edited 28/08/15 5:37 pm

    There's an older drug people used for pain relief: ethanol (alcohol).
    Extended use of large amounts also causes liver damage. Readily available to anyone of legal age, not in a "dry zone".

    I learnt a long time ago that post-hangover paracetamol is a big no-no. Your liver has already taken some punishment, don't punish it further by downing paracetamol. I'd even rather endure the headache than take it.

    "paracetamol is bad for your liver"

    Please ... not this indiscriminate, unqualified paracetamol bashing again.

    Paracetamol is not bad for your liver if you take it per the instructions on the package. Which clearly state the safe dose and to seek medical advice if required for more than a few days continuously.

    Headache? Aspirin + Caffeine.

    Other? Ibuprofen + Codeine.

Join the discussion!

Trending Stories Right Now